Tennessee, 2013

Flash Flooding and Hail in Tennessee, September 2, 2013

September 2, 2013 · NWS MEG · 3 events in 3 counties and zones

A cold front moved in the West Tennessee during the afternoon and early evening hours of September 2nd, 2013. A few storms became severe producing large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved in the West Tennessee during the afternoon and early evening hours of September 2nd, 2013. A few storms became severe producing large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 2, 1:43 PM CST, 17 minutes earlier.

Area forecast discussion, Sep 2, 1:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
243 PM CDT MON SEP 2 2013

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE MIDSOUTH AND
WILL LIKELY INTERRUPT MANY AFTERNOON LABOR DAY PLANS. HOWEVER...I
WOUND NOT CANCEL PLANS ALL TOGETHER...STORMS SHOULD NOT LAST MORE
THAN 30-45 MIN'S. SECURE ANY LAWN FURNITURE...SEEK SHELTER FROM THE
LIGHTNING AND RESUME THE FESTIVITIES AFTER STORMS PASS.

A COLD FRONT IS MOVING INTO THE MIDSOUTH. AT 2:00 PM IT WAS
LOCATED GENERALLY ALONG A LINE FROM PARIS TENNESSEE TO NEAR
INTERSTATE 40 IN EAST CENTRAL ARKANSAS. TO THE SOUTH OF THIS
BOUNDARY...SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY WITH A
DRIER COOLER AIRMASS WORKING INTO TO THE MIDSOUTH TO ITS NORTH AND
WEST. WINDS WILL SHIFT FROM THE NORTH BEHIND THE FRONT...BUT THE
DRIER AIR WILL TAKE SEVERAL MORE HOURS TO ARRIVE. CURRENTLY...DEW
POINTS ARE STILL IN THE LOW 70S ACROSS MOST OF NORTHEAST
ARKANSAS...BUT LOW 60S...EVEN UPPER 50S ARE NOT FAR AWAY IN
CENTRAL AND SOUTHWESTERN MISSOURI.

ONGOING CONVECTION MAINLY ACROSS WEST TENNESSEE...WILL CONTINUE TO
INCREASE IN COVERAGE...AS THEY MOVE TO THE EAST TO SOUTHEAST THIS
AFTERNOON AND TONIGHT. THEY ARE DEVELOPING IN A HIGH
INSTABILITY...LOW SHEAR ENVIRONMENT FEATURING CAPE'S APPROACHING
3000 AND LI'S IN THE -3 TO -6 RANGE. EFFECTIVE BULK SHEAR IS LESS
THAN 25 KTS. NEGATIVE 10C DEGREE LEVELS ARE CURRENTLY AROUND
20-21K FT WITH -20C AROUND 25K FT. THE LIKELIHOOD OF HAIL IS
FAIRLY LOW...BUT CERTAINLY CANNOT BE RULED OUT. THE MAIN THREAT
FROM ANY STRONG OR SEVERE STORMS WILL BE LOCALIZED DAMAGING WIND.
HOWEVER...EVEN THOUGH LIGHTNING IS NOT A SEVERE WEATHER
PARAMETER FOR WARNING PURPOSES...THAT IS TRULY THE MAIN THREAT
FROM THESE STORMS...ESPECIALLY CONSIDERING THE NUMBER OF OUTDOOR
ACTIVITIES ONGOING TODAY. KEEP AN EYE TO THE SKY. STORMS WILL
CONTINUE TONIGHT...BUT LIKELY BECOME CONFINED TO NORTH MISSISSIPPI
BY MIDNIGHT. FLOODING IS ALSO A CONCERN...RAINFALL RATES IN EXCESS
OF 2.5 INCHES PER HOUR AND TRAINING THUNDERSTORMS COULD RESULT IN
LOCALIZED FLOODING PROBLEMS. SEVERAL FLASH FLOOD WARNINGS HAVE
ALREADY BEEN ISSUED IN WEST TENNESSEE AND NORTH MISSISSIPPI.

TOMORROW...THAT COOLER DRIER AIRMASS WILL BE EVIDENT. NEAR NORMAL
TEMPERATURES...OR HIGHS GENERALLY IN THE MIDDLE TO UPPER 80S ARE
EXPECTED...BUT DEW POINTS WILL BE IN THE LOW TO MIDDLE 60S
INSTEAD OF THE LOW 70S RESULTING IN MUCH MORE PLEASANT CONDITIONS.
NO RAINFALL IS EXPECTED TOMORROW TROUGH THE END OF THE FORECAST
PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL AS A
RIDGE ALOFT DOMINATES OUR WEATHER PATTERN.

&&

.AVIATION...

18Z TAF CYCLE

THUNDERSTORMS NOW DEVELOPING IN ASSOCIATION WITH FRONT FROM AROUND
LITTLE ROCK TO JONESBORO TO WEAKLEY COUNTY. OTHERS ARE DEVELOPING
ALONG I-40 BETWEEN MEMPHIS AND FOREST CITY. SHOWERS AND THUNDERSTORMS
ARE STILL DEVELOPING OVER PARTS OF NORTH MISSISSIPPI. ACTVITY
SHOULD ALL MOVE SOUTH OUT OF THE AREA THIS EVENING AHEAD OF THE
FRONT. WINDS WILL VEER MORE TO THE NORTHWEST AND EVENTUALLY BECOME
NORTHEASTERLY TONIGHT. SOME FOG MKL AND TUP TOWARD DAYBREAK
TUESDAY.

WER

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  88  68  89 /  20   0  10  10
MKL  64  85  58  86 /  10   0  10  10
JBR  66  86  62  88 /  10   0  10  10
TUP  70  89  66  90 /  40  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 2, 12:45 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
145 PM CDT MON SEP 2 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
145 PM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MOST OF
THE MIDSOUTH...BUT MOST LIKELY MAINLY ALONG AND SOUTH OF
INTERSTATE 40. THE PRIMARY THREATS WILL BE STRONG WIND
GUSTS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT
SPOTTERS AND LOCAL COUNTY OFFICIALS ARE ENCOURAGED TO REPORT STRONG
WINDS AND ANY ASSOCIATED LOCALIZED WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

The radar

The Ft Campbell radar (KHPX), 133 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Decatur

When
September 2, 2:00 PM CST to 4:30 PM CST
Where
Decatur County, 1.59 mi NW of Jeanette to 3.94 mi ENE of Parsons
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.748, -88.117

Heavy rain produced flash flooding across portions of Decatur County. Many low water crossings were flooded including ones on Concord Road, Bible Hill Road, and Hog Creek Road. Maxwell Street in Parsons was also flooded.

Hail, Henderson

When
September 2, 3:56 PM CST to 4:01 PM CST
Where
Henderson County, 2.31 mi SW of Reagan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.495, -88.378

Nickel size hail was reported near the intersection of Highway 100 and Highway 22, southwest of Reagan.

Flash Flood, Chester

When
September 2, 4:33 PM CST to 6:15 PM CST
Where
Chester County, Jacks Creek to 0.23 mi NNE of Jacks Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
35.470, -88.530

Heavy rain produced flash flooding in Jacks Creek. A couple of roads had six to seven inches of water covering them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474690, 474697, 474696.